Colorado, 2009

Hail in Colorado, June 6, 2009

June 6, 2009 · NWS BOU · 4 events in 1 county or zone

A severe thunderstorm produced large hail from 1 to 2 inches in diameter in the vicinity of Peetz, in northern Logan County. One farm suffered extensive wheat damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail from 1 to 2 inches in diameter in the vicinity of Peetz, in northern Logan County. One farm suffered extensive wheat damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 1:15 PM MST, 9 hours 35 minutes earlier.

Area forecast discussion, Jun 6, 1:15 PM MST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
215 PM MDT SAT JUN 6 2009

.SHORT TERM...SOUTHWEST FLOW ALOFT WITH A SURFACE TROUGH IN EASTERN
COLORADO HAS DROPPED DEWPOINTS OVER A LARGE AREA IN NORTHEAST
COLORADO...MODEL SOUNDINGS STILL SHOW SOME INSTABILITY OVER THE
NORTHEAST CORNER...WITH DEWPOINTS IN THE LOWER 50S...AND WILL LEAVE
ISOLATED THUNDERSTORMS IN THAT AREA.  THE NORTHERN URBAN CORRIDOR
MAY YET HAVE SOME THUNDERSTORMS...AS EASTERLY FLOW IN THIS AREA HAS
KEPT DEWPOINTS IN THE LOWER TO MID 50S.  CLOUDS ARE ALSO INCREASING
ACROSS THE MOUNTAINS THIS AFTERNOON...SO ISOLATED THUNDERSTORMS
THERE AS WELL.  WINDS AND THUNDERSTORMS WILL BOTH DECREASE LATE
TONIGHT.

SUNDAY WILL BE A DAY OF CHANGE AS THE SOUTHWEST UPPER TROUGH BEGINS
TO EJECT ACROSS COLORADO.  THERE WILL BE SOME WEAK LIFT ACROSS THE
CWA MONDAY AFTERNOON.  AT THE SURFACE THE LOW WILL BE SAGGING
SOUTHEAST ALLOWING A COOL FRONT TO MOVE INTO NORTHEAST COLORADO...
WHICH WILL RESULT IN LOWER MAX TEMPS OVER MUCH OF THE PLAINS.
MODELS SUGGEST SOME STABILIZATION BEHIND THE FRONT...THE BEST CAPE
APPEARS TO BE OVER THE PALMER DIVIDE.  OUR POPS WERE TOO HIGH...WILL
LOWER TO WIDELY SCATTERED ON THE PLAINS.  THE MOUNTAINS SHOULD DO
BETTER...WILL LEAVE SCT POPS THERE ON SUNDAY AFTERNOON.

.LONG TERM...HE MAIN UPPER TROUGH WILL BE CENTERED OVER COLORADO
SUNDAY EVENING...HOWEVER A SHORTWAVE ROUNDING THE BOTTOM WILL PUSH
OUT AHEAD AND BRING MODERATE DOWNWARD QG VERTICAL MOTION OVER THE
STATE.  THIS WILL HELP DISSIPATE THE SHOWERS AND THUNDERSTORMS
THROUGH THE EVENING...BUT DO NOT EXPECT ZERO POPS AS THE MAIN UPPER
TROUGH IS STILL OVERHEAD AND THE POST FRONTAL UPSLOPE WINDS WILL
HELP KEEP MOISTURE AGAINST THE FOOTHILLS. WITH THESE FACTORS IN
PLACE I OPTED TO BUMP THE POPS DOWN SLIGHTLY TO 30 PERCENT ALONG THE
FRONT RANGE SUNDAY NIGHT AND DOWN TO THE UPPER TEENS TO 20 PERCENT
FOR THE PLAINS. IT WILL BE COOLER ON MONDAY IN THE WAKE OF THE UPPER
TROUGH AND COLD FRONT...ONLY EXPECTING MID TO UPPER 60S OVER THE
PLAINS. NAM12 SOUNDINGS STILL INDICATING SOME INSTABILITY DEVELOPING
IN THE AFTERNOON MAINLY OVER THE HIGHER TERRAIN INCLUDING THE PALMER
DIVIDE. LEFT THUNDERSTORMS OUT OF THE PLAINS AS IT WILL MOST LIKELY
STILL BE TOO STABLE FOLLOWING SUNDAY NIGHTS EVENT. THE FLOW ALOFT
WILL BECOME MORE ZONAL TUESDAY WITH MID AND HIGH LEVEL MOISTURE
MOVING OVER THE STATE WITH THE GENERAL DIURNAL PATTERN OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. A POSITIVELY TILTED TROUGH
WILL FORM AGAIN OVER THE WESTERN US BRINGING SOUTHWEST FLOW ALOFT
AGAIN. A SHORTWAVE AROUND THIS TROUGH WILL PASS OVER THE STATE
WEDNESDAY BRINGING ANOTHER COLD FRONT TO SLIGHTLY COOL TEMPERATURES
WEDNESDAY AND THURSDAY. PAST THIS... THE OVERALL PATTERN WILL BE A
TROUGH OVER THE WEST COAST AND SLIGHT RIDGING OVER TEXAS AND THE
CENTRAL PLAINS. THIS WILL KEEP WEST TO SOUTHWEST FLOW ALOFT WITH
UNSETTLED WEATHER THROUGH MOST OF THE UPCOMING WEEK. HAVE KEPT THE
SLIGHT CHANCE TO CHANCE POPS THROUGHOUT.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS.
WINDS HAVE BEEN DIFFICULT TODAY WITH VERY STRONG SOUTHWEST WINDS AT
KAPA...AND NORTHERLY FLOW AT KDEN.  EXPECT DRAINAGE WINDS TO DEVELOP
AFTER SUNSET THIS EVENING.  A COOL FRONT WILL PUSH ACROSS NORTHEAST
COLORADO SUNDAY MORNING WITH NORTHEASTERLY FLOW INCREASING SUNDAY
AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/COOPER
Hazardous weather outlook, Jun 6, 9:52 AM MST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT SAT JUN 06 2009

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT SAT JUN 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS THIS
AFTERNOON AND EARLY EVENING...AND ON THE NORTHEAST PLAINS FROM LATE
AFTERNOON THROUGH THE EVENING.  GUSTY SOUTHWEST WINDS OVER THE
FOOTHILLS...URBAN CORRIDOR...AND PALMER DIVIDE WILL HELP DRY THE
AIRMASS IN THOSE AREAS...AND LOWER THE POSSIBILITY OF THUNDERSTORMS.
WINDS WILL GUST AS HIGH AS 40 MPH OVER THE MOUNTAINS AND FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE SUNDAY
AFTERNOON AND EVENING...WITH INCREASING LOW LEVEL MOISTURE OVER THE
NORTHEAST PLAINS.  THE CHANCE OF SHOWERS WILL CONTINUE LATE SUNDAY
INTO MONDAY WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE
AND SURFACE COLD FRONT. COOLER TEMPERATURES AND RELATIVELY STABLE
CONDITIONS CAN BE EXPECTED ON MONDAY. TUESDAY THROUGH FRIDAY WILL
RETURN TO AN AFTERNOON AND EVENING CONVECTIVE PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GLANCY/KRIEDERMAN

In the hours before

Special weather statement, Jun 6, 6:48 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
748 PM MDT SAT JUN 6 2009

COZ050-070215-
SEDGWICK COUNTY CO-
748 PM MDT SAT JUN 6 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHERN SEDGWICK COUNTY

AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 2 MILES SOUTHWEST OF
SEDGWICK...OR 16 MILES WEST OF JULESBURG...MOVING EAST AT 15
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SEDGWICK...
OVID...MARKS BUTTE AND JULESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS OCCASIONALLY PRODUCE WEAK...SHORT-LIVED TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. THESE WEAK TORNADOES ARE CAPABLE OF
PRODUCING MINOR DAMAGE SO IF A TORNADO IS OBSERVED MOVE TO A PLACE OF
SAFETY.

&&

LAT...LON 4100 10205 4083 10206 4081 10264 4100 10262
TIME...MOT...LOC 0148Z 297DEG 7KT 4092 10256

The radar

The Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Logan

When
June 6, 10:50 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Hail, Logan

When
June 6, 10:55 PM MST
Where
Logan County, 6.39 mi NW of Crook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.920, -102.880

Hail, Logan

When
June 6, 10:55 PM MST
Where
Logan County, 4.58 mi SE of Peetz
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.930, -103.030

Hail, Logan

When
June 6, 11:25 PM MST
Where
Logan County, 9.67 mi N of Crook
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.990, -102.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163421, 163422, 163423, 163424.